Alert archive / Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 24, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Sep 3, 2003, 3:33 PM EDT for Accomack County, Virginia. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 3, 2003, 3:33 PM EDT (19:33 UTC)
- Expired
- Sep 3, 2003, 4:30 PM EDT
- In force
- 57 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County Accomack County, VA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 7.6 hours before the alert went out and 23 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1724 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 588 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 2.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 031934 FFWAKQ VAC001-032035- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 333 PM EDT WED SEP 3 2003 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... ACCOMACK COUNTY IN EASTERN VIRGINIA * UNTIL 430 PM EDT * AT 326 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL NEAR PARKSLEY...NEARLY STATIONARY. DOPPLER RADAR ESTIMATED 3 TO 4 INCHES OF RAIN HAD FALLEN OVER THE PAST FEW HOURS. * SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...PARKSLEY. LAT...LON 3783 7579 3768 7567 3781 7536 3805 7555 $$ REILLY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 3, 11:15 AM EDT, 4 hours 18 minutes earlier.
Area forecast discussion, Sep 3, 11:15 AM EDT, 4 hours 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1115 AM EDT WED SEP 3 2003 SCT PRECIP GOING ON ACRS CWA...A BIT MORE CONCENTRATED TO N. IT APPEARS THAT BEST FRCNG HOLDS OFF UNTIL TONIGHT...SO DROPING POPS TO CHC POPS ACRS NW ZONES...MAKING FCST SCT SHRA/TSTMS THRU OUT. INCRD CLD CVR A BIT...AS M CLDY SKY CONDITIONS A BIT FURTHER S AND E THAN IN GRIDS. FOR TMPS...BUMPED UP TMPS ACRS FAR S...AS TMPS THERE ALRDY M-U 80S...ALRDY W/ IN 1 CAT OF FCST HIGH. ACRS NRN 1/3 LWRD TMPS A CPL DEG TO REFLCT GRTR CLD CVR...SO TMP RNG ACRS CWA NOW FRM LWR 90S INT NC ZONES TO UPR 70S FOR MD ESHR. MARINE: MINOR CHANGES MALOIT .PREV AFD BELOW... .OVERVIEW...SCATTERED SHOWERS/TSTMS ACRS NRN SECTIONS THIS MORNING... W/ FRONTAL BNDRY LOCATED FROM NEAR DCA SEWD TO THE MD ERN SHORE. .SHORT TERM...FOR TDY...TEMP FCST A BIT TRICKY...WILL DEPEND A LOT ON CLD CVR...WENT WARMEST (UPR 80S/NEAR 90) SRN/SERN ZONES WHERE SOME SUNSHINE SHOULD PREVAIL...MCDY/CDY FROM RIC NORTHWARD...HIGHS ONLY UPR 70S...AROUND 80 NORTHERN AREAS. BEST CHC PRECIP THIS AFTN (LKLY POPS) IS ACRS NW ZONES CLOSEST TO UPR JET DIV/VORT MAX/DEEPEST MSTR...LOWEST CHC SE ZONES. FRONT PROGGED TO PUSH A BIT FARTHER NORTH TDY THRU THU AND THEN DROP THROUGH THE CWA THU NGT INTO FRI... WITH THE GFS FASTER THAN THE ETA. WENT W/ A BLENDED SOLN FOR TIMING OF WINDS/BUT DID KEEP CHC POPS ALL AREAS FRI/FRI NGT..WILL LET DAY SHIFT EVALUATE. GFS SOLN WOULD SUGGEST DRY WX NRN/WRN ZONES BY FRI AFTN. .EXTENDED...NO REAL CHANGES MADE HERE...COOLER TEMPS AND NICE DRY WX AS HIGH PRES BUILDS IN BEHIND THE FRONT. .MARINE...NO FLAGS IN SHORT TERM...CONTINUED EXPECTED SCA FOR ATLC WATERS LATE THU INTO THE WEEKEND FOR SWELLS FROM FABIAN. .AVIATION...LCL MVFR/IFR W/ PATCHY FOG THIS MORNING. FOR AFTN...VFR SOUTH...MVFR/IFR NORTH. .PRELIMINARY TEMPS/POPS... SBY 80 71 81 65 / 50 60 50 50 OXB 79 73 79 70 / 50 50 50 50 WAL 81 74 81 69 / 50 50 50 50 FVX 84 70 82 65 / 50 50 50 50 RIC 84 71 83 66 / 50 50 50 50 PTB 86 70 84 67 / 50 50 50 50 AKQ 87 71 84 67 / 40 50 50 50 PHF 87 73 84 70 / 40 50 50 50 ORF 89 74 84 72 / 40 40 50 50 ECG 89 74 85 71 / 30 30 40 50 .AKQ... .MD...NONE. .VA...NONE. .NC...NONE. BROWN
Hazardous weather outlook, Sep 3, 6:34 AM EDT, 8 hours 59 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-031600- HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE WAKEFIELD VA 634 AM EDT WED SEP 03 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY THERE IS A MODERATE RISK OF RIP CURRENTS FOR THE ATLANTIC BEACHES FROM CAPE CHARLES LIGHT TO CURRITUCK BEACH LIGHT. .DAYS TWO THROUGH SEVEN... BUILDING SWELLS IN ASSOCIATION WITH HURRICANE FABIAN PASSING WELL OFFSHORE WILL LEAD TO DANGEROUS HIGH SURF AND A HIGH RISK FOR RIP CURRENTS LATE THIS WEEK INTO THE UPCOMING WEEKEND. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. BROWN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 3, 2:10 PM EDT, 1 hour 23 minutes before
VAZ063-068>078-083-085-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 210 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS MOVING INTO THROUGH EAST CENTRAL VIRGINIA... AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 7 MILES NORTHEAST OF WARSAW TO AMELIA COURTHOUSE...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR TURPIN AROUND 215 PM EDT GIBEON AROUND 220 PM EDT VILLAGE AROUND 225 PM EDT SKINQUARTER AROUND 230 PM EDT FARNHAM AROUND 235 PM EDT MOON CORNER AROUND 240 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BON AIR... CALLAO...CHESTER...DOWNTOWN RICHMOND...FAIR PORT...HIGHLAND SPRINGS...KING AND QUEEN COURTHOUSE...KING WILLIAM...MANNBORO... MECHANICSVILLE...MOSELEY...NEW KENT...POWHATAN...ROBLEY...SAINT STEPHENS CHURCH...TALLEYSVILLE...TAPPAHANNOCK AND TUCKAHOE. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THESE STORMS. RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 22 && LAT...LON 3816 7660 3743 7817 3715 7770 3791 7610
Local storm report, Sep 3, 2:12 PM EDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED...
NATIONAL WEATHER SERVICE WAKEFIELD VA
0650 PM EDT TUE SEP 02 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0634 PM 2 S CHURCH CREEK MD TORNADO
09/02/03 DORCHESTER SMALL TORNADO
BRIEFLY TOUCHED DOWN
NO DAMAGE.
FOSTER/SAMMLERSpecial weather statement, Sep 3, 2:15 PM EDT, 1 hour 18 minutes before
VAZ093>096-098-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 215 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORMS MOVING INTO HAMPTON ROADS AREA... AT 215 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 9 MILES NORTH OF VIRGINIA BEACH OCEANFRONT TO 7 MILES SOUTHWEST OF SMITHFIELD...MOVING EAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SMITHFIELD AROUND 220 PM EDT HAMPTON AROUND 225 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND... DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...KEMPSVILLE AND OCEAN VIEW. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES UP TO 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 22 && LAT...LON 3682 7585 3681 7668 3705 7682 3707 7584
Special weather statement, Sep 3, 2:18 PM EDT, 1 hour 15 minutes before
VAZ098-031915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 218 PM EDT WED SEP 3 2003 ...STRONG THUNDERSTORM MOVING INTO VIRGINIA BEACH OCEANFRONT... AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 12 MILES NORTHEAST OF CURRITUCK COUNTY...OR ABOUT 11 MILES NORTH OF CURRITUCK...MOVING NORTHEAST AT 15 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR SANDBRIDGE BEACH AT 230 PM EDT. OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE BACK BAY. EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM. RAINFALL RATES OF 1 INCH PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. 22 && LAT...LON 3662 7609 3650 7593 3674 7558 3690 7578
Local storm report, Sep 3, 2:54 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0254 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 PM TABB VA WIND DAMAGE
09/03/03 YORK SEVERAL TREES DOWN
CROSSLEYLocal storm report, Sep 3, 3:28 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
0328 PM EDT WED SEP 03 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0535 PM 3 NW WHITEHAVEN MD WIND DAMAGE
09/02/03 WICOMICO SEVERAL TREES DOWN. ONE
TREE ON HOUSE.
WRSThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:55 PM EDT | Special Marine Warning | AKQ | 65 min | |
| Sep 3, 4:02 PM EDT | Special Marine Warning | AKQ | 58 min | |
| Sep 3, 4:30 PM EDT | Flash Flood Warning | AKQ | Accomack | 2 hr |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 6:20 PM EDT | Special Marine Warning | AKQ | 55 min | |
| Sep 3, 7:28 PM EDT | Special Marine Warning | AKQ | 47 min | |
| Sep 3, 7:28 PM EDT | Special Marine Warning | AKQ | 47 min |
Nearby
Flash Flood Warnings in Virginia, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.